Join 3,564 readers in helping fund MetaFilter (Hide)

Tags:

Why is my multi-vitamin making me vomit?
June 30, 2008 12:05 PM   Subscribe

Why is my multi-vitamin making me vomit? It took me a little while to figure out that that was what was doing it; I only recently started taking them and don't remember to take it every day. Finally I saw the pattern and stopped taking them. Then, this morning, I noticed the jar and thought, "Oh, that couldn't have been it!" and took one and, ten minutes later, threw it back up. What gives? I've never had a problem taking them in the past.

What's changed since I last took them: Every night I take the following for my chronic migraine: low dose of Nortriptyline, large dose of vitamin B2, large dose of magnesium (and I take calcium with it, just cause it's good for me) and feverfew.
If the problem is that I'm ODing on B2 or Magnesium, can I find a multi without these?
Or could it just be a bad bottle?
(it should be noted that I puke pretty easily, but never from vitamins before)
posted by smoakes to Health & Fitness (29 answers total) 1 user marked this as a favorite
 
Are you taking them on an empty stomach?
posted by gnutron at 12:13 PM on June 30, 2008


I don't have an answer for you, but this has happened to me many times in my life, and that's why I don't take vitamins anymore. I have always suspected the B vitamins, but have no evidence to back it up.
posted by HotToddy at 12:14 PM on June 30, 2008


Are you taking it with food? The iron in my prenatal multi was making me nauseous, especially on anything less than a full stomach. Taking it with breakfast was not enough -- had to be right after dinner to have a chance of tolerating it. When I switched to a multi without iron, no more puking.
posted by libraryhead at 12:16 PM on June 30, 2008 [1 favorite]


Have you changed brands? The new one (or if this is a new formulation) may contain a different mix of ingredients and/or a higher percentage of some. Personally, I can't tolerate multi-vitamins with a high level of iron.

One thing to try to wait and take them on a full stomach instead of an empty one (assuming that you currently take them first thing in the morning.

Also, ask your doctor if anything you are taking interferes or interacts with your nortriptyline. I seem to remember that taking calcium at the same time can interfere with the uptake of certain meds.
posted by metahawk at 12:17 PM on June 30, 2008


Same thing happened to me about a week ago - I blamed the high amount ("100%) of iron, as my previous multivitamin stuck to sensibly small amounts. Momfolkwisdom told me iron can be hard on the stomach.

Are you drinking plenty of water while and after taking the vitamin?
posted by Solon and Thanks at 12:26 PM on June 30, 2008


Also: if you're taking something else with iron that might be putting you over (e.g. some forms of birth control if you're a female.)
posted by Solon and Thanks at 12:28 PM on June 30, 2008


The same thing happened to me when I took a multi-vitamin with "100% iron" in the morning, on a relatively empty stomach. BTW, if you want a way to freak out your significant other, start puking every morning for no discernable reason :)

On re-reading your question, I wonder if the formulation of the vitamin changed?
posted by muddgirl at 12:32 PM on June 30, 2008 [1 favorite]


My vitamins started making me puke when I got pregnant.


I'm just sayin'.
posted by ambrosia at 12:38 PM on June 30, 2008


Must you take it in the morning? I only take vitamins at night, after dinner, for this very reason - no point taking it if it's only going to come straight back up again.
posted by goo at 12:39 PM on June 30, 2008 [1 favorite]


I was doing fine taking Synergy (a vitamin supplement mixed with juice/water) every morning and then suddenly started getting nausea with it. It was on an empty stomach -- I think that was the problem for me. Good luck!
posted by Pantengliopoli at 12:39 PM on June 30, 2008


Same thing used to happen to me, I would get sick along with a headache. I've since switched to children's vitamins and have no ill side-effects. I just figured I was getting to high a percentage of various vitamin doses.
posted by Constant Reader at 12:45 PM on June 30, 2008


I always get sick when I don't take vitamins with food. Full stomach + vitamins and I'm fine. Empty stomach + vitamins and I am sad and pukey.
posted by pazazygeek at 12:51 PM on June 30, 2008 [1 favorite]


Well ... [wild speculation] ... vitamins and vitamin components are made overseas now ...

China Corners Vitamin Market
posted by coffeefilter at 12:51 PM on June 30, 2008 [1 favorite]


Echoing iron. I've found that different formulations of iron can make me ill. I suggest checking the label on your multis and looking for a brand with a different form of iron.
posted by SPrintF at 12:57 PM on June 30, 2008


Are you using the same giant jar of vitamins? I've found that the smell/taste of some vitamins got me sick when they got older. I don't know whether or not vitamins can totally go bad, but they went bad for my stomach. New jar, did just fine.
posted by Gucky at 1:01 PM on June 30, 2008


I guarantee it's the empty stomach thing. I've had this happen with many kinds of medication, but my doctor told me it's worse with Vitamins than anything else. This has been borne out repeatedly; I never vomit, and three times I've vomited when I've forgotten and taken my vitamins on an empty stomach. This isn't medication of any kind, just vitamins, and every time the nausea is fast and strong, exactly as you're describing.
posted by koeselitz at 1:05 PM on June 30, 2008


Probable iron sensitivity. Same thing happened to my mom. Try an iron-free formulation, and see if it's any different.
posted by wowbobwow at 1:16 PM on June 30, 2008


Zinc also irritates stomachs, so it could be multiple factors. Another vote for "not on an empty stomach".
posted by IAmBroom at 1:17 PM on June 30, 2008


I've never been able to take any adult formula multi-vitamins, with or without iron. I thought it was the iron, too, but after giving birth I took two 325mg ferrous sulfate pills everyday (on the advice of my OB) and was never even slightly nauseated by them (and that is a lot of iron!).

Children's chewables are what I take now. I've taken Costco and Target generics, and Flintstone's brand name ones and no problems! I have NO idea what element is making me sick, but maybe just the slightly smaller doses are OK with my stomach, and you're still getting plenty of vitamins. I also had no probs when I took one chewable in the AM and one in the PM, again per the OB (so I would get the full dose of folic acid).
posted by peep at 1:23 PM on June 30, 2008


I've never been able to take any adult formula multi-vitamins, with or without iron.

Ditto this for me; it started when I was a teen and moved to adult multivitamins. I was throwing up every morning and even went home immediately after arriving at school a few times. I don't know how I figured it out, but eventually realized it was the coating (red, horrible-tasting) on the tablet vitamins that was doing it to me. I can take uncoated capsules or chewable adult vitamins with no problem.
posted by tyrantkitty at 1:29 PM on June 30, 2008


Just one other note. Binders and fillers used in tablets and capsules can change over time and could be listed as inert ingredients or maybe not at all?? Anyway, I'm just positing that you could possibly be allergic to something that your manufacturer has changed to lately.
posted by decaturcomp at 2:36 PM on June 30, 2008


I've had that problem with taking Zinc. it wrecked me whenever I took it, and it took me about 6 or 7 times to figure it out.
posted by JRGould at 4:23 PM on June 30, 2008


I note you say you gag pretty easily, Most multi-vitamins I've seen are BIG pills. If the ones you are taking are the same, perhaps its some kind of gag reflex from that?
posted by Effigy2000 at 5:06 PM on June 30, 2008


Multivitamins which contain spirulina invariably make me puke.
posted by Riverine at 6:20 PM on June 30, 2008


it's probably the magnesium, which can cause diarrhea and other stomach unpleasantness. you might try a calcium supplement, which is, ahem, rather binding (nb: some calcium supplements come with magnesium mixed in to prevent said, ahem, binding, so be sure to get one that doesn't--and a lot of them don't.)
posted by thinkingwoman at 6:47 PM on June 30, 2008


Empty stomach does that for me. Really awful, dry, sharp nausea. I say take 'em with food.
posted by lottie at 9:30 PM on June 30, 2008


One-A-Day brand vitamins make me puke. I always assumed that it was the coating they use. I can take other vitamins, no problem.

I found taking a formulation where you take 2-3 pills was best. They're also supposed to be better for you.
posted by paperzach at 2:14 AM on July 1, 2008


Allergies? Anaphylactic reactions can definitely make you yak.
posted by mattholomew at 5:27 AM on July 1, 2008


Centrum makes me feel sick. It's the only kind I've ever taken.

Fish oil pills make me burp fish ... which is pretty sickening.

Nthing "empty stomach".

Why do I take vitamins again?
posted by metajc at 5:48 AM on July 1, 2008


« Older Where can I buy quality seeds,...   |  Are there any good online guid... Newer »
This thread is closed to new comments.